Alert archive / Kansas / Frost Advisories in 2017

Frost Advisory 3, NWS Topeka, KS

April 26, 201713 counties in Kansas

NWS Topeka, KS issued this frost advisory at Apr 26, 2017, 3:17 AM CDT for 13 counties in Kansas. It took effect at Apr 27, 2017, 2:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2017, 3:17 AM CDT (08:17 UTC)
In effect from
Apr 27, 2017, 2:00 AM CDT
Expired
Apr 27, 2017, 8:00 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 69 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WWUS73 KTOP 260817
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
317 AM CDT Wed Apr 26 2017

KSZ008>011-020>023-262200-
/O.NEW.KTOP.FR.Y.0003.170427T0700Z-170427T1300Z/
Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Pottawatomie-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Concordia, Clay Center, Manhattan, Wamego, and St. Marys
317 AM CDT Wed Apr 26 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT THURSDAY...

The National Weather Service in Topeka has issued a Frost
Advisory, which is in effect from 2 AM to 8 AM CDT Thursday. 

* TEMPERATURE...Overnight lows fall into the 31 to 34F range in 
  the advisory area. 

* IMPACTS...Sensitive outdoor plants may be damaged or killed if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
3 follow-up statements
988 
WWUS73 KTOP 261956
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
256 PM CDT Wed Apr 26 2017

KSZ012-024-034>036-270400-
/O.EXA.KTOP.FR.Y.0003.170427T0700Z-170427T1300Z/
Brown-Jackson-Ottawa-Dickinson-Geary-
Including the cities of Hiawatha, Horton, Holton, Minneapolis, 
Bennington, Abilene, Herington, and Junction City
256 PM CDT Wed Apr 26 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT THURSDAY...

The National Weather Service in Topeka has issued a Frost
Advisory, which is in effect from 2 AM to 8 AM CDT Thursday. 

* TEMPERATURE...Overnight lows fall into the 31 to 34F range in 
  the advisory area. 

* IMPACTS...Sensitive outdoor plants may be damaged or killed if 
  left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

KSZ008>011-020>023-270400-
/O.CON.KTOP.FR.Y.0003.170427T0700Z-170427T1300Z/
Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Pottawatomie-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Concordia, Clay Center, Manhattan, Wamego, and St. Marys
256 PM CDT Wed Apr 26 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
THURSDAY...

* TEMPERATURE...Overnight lows fall into the 31 to 34F range in 
  the advisory area. 

* IMPACTS...Sensitive outdoor plants may be damaged or killed if 
  left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
740 
WWUS73 KTOP 270231
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
931 PM CDT Wed Apr 26 2017

KSZ008>012-020>024-034>036-271300-
/O.CON.KTOP.FR.Y.0003.170427T0700Z-170427T1300Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, and Junction City
931 PM CDT Wed Apr 26 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
THURSDAY...

* TEMPERATURE...Overnight low temperatures will reach the 31 to 34
  degree range. As skies clear and wind speeds diminish during the
  night, frost will form. 

* IMPACTS...Sensitive outdoor plants may be damaged or killed if 
  left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
355 
WWUS73 KTOP 271245
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
745 AM CDT Thu Apr 27 2017

KSZ008>012-020>024-034>036-271345-
/O.EXP.KTOP.FR.Y.0003.000000T0000Z-170427T1300Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, and Junction City
745 AM CDT Thu Apr 27 2017

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures have started to rise this morning, and the frost
advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Apr 25, 11:53 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 25, 11:53 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1153 PM CDT Tue Apr 25 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 237 PM CDT Tue Apr 25 2017

AS OF TUESDAY AFTERNOON, A COLD FRONT WAS BISECTING THE CWA FROM
NORTHEAST TO SOUTHWEST. THE 12Z TOP SOUNDING REVEALS TEMPERATURES
NEAR H850 AROUND 17C, RESULTING IN A SUBSTANTIAL CAPPING INVERSION
OVER EAST-CENTRAL KS. FOR THIS REASON EXPECT THE WARM SECTOR TO
REMAIN DRY THROUGH THE AFTERNOON INTO THE EVENING. AS THE EVENING
PROGRESSES FORECAST SOUNDINGS ACROSS EAST CENTRAL KS REVEAL ML-CIN
APPROACHING 0 J/KG BY 00Z. EXPECT WIDESPREAD LINEAR CONVECTION TO
INITIATE ALONG THE COLD FRONT, MAINLY SOUTHEAST OF THE KS TURNPIKE.
WITH ML CAPE IN THE 500-1000 J/KG RANGE AND BULK SHEAR NEAR 35
KNOTS, EXPECT Organized CONVECTION. THE PRIMARY CONVECTIVE MODE
EXPECTED IS A CLUSTER OF MULTICELLS ALONG THE COLD FRONT ALTHOUGH
A BOWING SEGMENT CAN'T BE RULED OUT. THE BIGGEST QUESTION MARK
DURING THE PERIOD IS THE PROGRESSION OF ANY LINGERING SHOWERS.
SHORT-TERM CAM SOLUTIONS CONTINUE TO SUGGEST A FASTER PROGRESSION
OF SHOWERS AND THUNDERSTORMS, WHILE THE 12Z NAM LINGERS SHOWERS
ACROSS EASTERN KS THROUGH MIDDAY WEDNESDAY. CURRENT THINKING IS AS
THE FRONT PUSHES SOUTHEAST OF THE AREA, ANY LINGERING SHOWERS
SHOULD EXIT THE AREA OVERNIGHT. A PRESSURE GRADIENT ~6 MB ACROSS
THE CWA WILL RESULT IN GUSTY WINDS OVERNIGHT INTO THE DAY ON
WEDNESDAY. EXPECT SUSTAINED NORTHERLY WINDS AT 10-20 MPH WITH
GUSTS UPWARDS OF 25+ MPH. HIGH TEMPERATURES WILL BE MUCH COOLER
WITH HIGHS ONLY REACHING THE UPPER 40S TO LOWER 50S DURING THE
AFTERNOON.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 237 PM CDT Tue Apr 25 2017

Frost still remains possible Thursday morning, especially over north
central Kansas where forecast lows are in the lower 30s. Upper 30s
appear more likely over far east central areas.

Broad northwest flow will continue to usher in several systems
across the region. Overall trends have not changed too much from
previous forecast. Frontal boundary lifts northward into the area
Thursday evening with an incoming, embedded wave overnight. Both the
GFS and ECMWF along with ensemble guidance is still pretty similar
in the main upper low dipping into NM before lifting northeast
through Kansas for this weekend. Orientation and track of these
systems places the CWA in the northeast, cooler periphery of the
low. This translates to mostly rain showers, moderate at times with
cooler temps with highs in the 50s and lows in the 40s. Locally
heavy rain may occur, dependent on precedent precipitation.
Current storm total rainfall through the weekend ranges between 1
and 2 and a half inches. Westerly sfc low turns southerly towards
the beginning of next week, allowing temps to recover back into
the 60s and low 70s Monday and Tuesday. The next upper trough
moves through in the Tuesday time frame, although models are
varied on the availability of moisture and qpf amounts.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1153 PM CDT Tue Apr 25 2017

MVFR conditions, perhaps touching on IFR at times, will dominate
for the first half of the forecast. Only minor changes to timing
at this time. Showers will likely be scattered at times for at
least a few hours as front deepens. Any IFR cigs should be very
brief.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...Prieto
AVIATION...65
Hazardous weather outlook, Apr 25, 9:58 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
958 PM CDT Tue Apr 25 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-270300-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
958 PM CDT Tue Apr 25 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorm chances continue in east central Kansas into the
early morning hours. Lightning will be the main hazard with these
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Frost Advisories in Kansas, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.